Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 16, NWS New Orleans, LA

June 23, 2017Pearl River County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jun 23, 2017, 10:06 PM CDT for Pearl River County, Mississippi. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2017, 10:06 PM CDT (03:06 UTC)
Expired
Jun 24, 2017, 12:00 AM CDT
In force
114 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Pearl River County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 3.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2017-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1118 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WGUS54 KLIX 240306
FFWLIX
MSC109-240500-
/O.NEW.KLIX.FF.W.0016.170624T0306Z-170624T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
1006 PM CDT FRI JUN 23 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Pearl River County in southern Mississippi...

* Until midnight CDT

* At 1004 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Poplarville, Crossroads and Mcneil. 

Around 1 to 2 inches have already fallen over portions of Pearl 
River County and another 1 to 2 could fall over already very 
saturated grounds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3100 8948 3098 8947 3098 8943 3101 8942
      3100 8934 3065 8934 3065 8983 3078 8983
      3079 8982 3079 8980 3082 8980 3082 8978
      3085 8979 3085 8978 3089 8977 3092 8974
      3100 8972 3100 8955 3101 8955 3102 8952

$$

CAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 4:08 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 23, 4:08 PM CDT, 5 hours 58 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
408 PM CDT Fri Jun 23 2017

.SHORT TERM...
Southwesterly flow in place across the area in response to the
broad circulation of remnant Cindy currently moving into the Ohio
Valley. The frontal zone is being drawn southward with an
extensive coverage of convection reaching central Louisiana. This
convection will likely continue into the evening and quite
possibly overnight. The HRRR runs this afternoon is advocating an
outflow QLCS advancing southward after midnight, but other models
are focused mainly along the frontal zone itself. Will maintain
40-50 percent in the overnight, then carry into Saturday. The rain
trends will have to be closely monitored for echo training as
efficient tropical airmass becomes involved with the frontal zone
that will probably be moving on the impetus of the convection.
Frontal zone stalls out for continued chances of rain Sunday.
Temperatures will vary widely depending on rain coverage but
generally in the upper 80s for highs though one or two locations
may attain 90 either day.

.LONG TERM...
Models show enough troughing aloft to possibly push the front into
the north gulf for a very brief dry period Monday before moist
begins to surge northward Tuesday. Bermuda ridge regime becomes
established to bring the area under a more typical summer sea
breeze pattern for the latter part of the forecast period. 24/RR

&&

.AVIATION...
A very moist and unstable pattern will continue to bring widespread
showers and storms into the area.  Convection will continue to
increase from nw to se...peaking between 2100 and 00z this evening
bringing conditions down from MVFR to IFR during the heavier storms.
Convection expected to gradually diminish after 02Z.  Lower ceilings
expected to drop down below 2000 feet between 06 and 12z. Convection
will begin to refire after 15z on Saturday and continue to become
more widespread throughout the late morning into the afternoon
hours.

&&

.MARINE...
Winds and seas are finally relaxing from the affects of Cindy with
more favorable conditions this weekend as pressure gradient
relaxes. Frontal zone not expected to push much into the gulf
before stalling and drawn northward early next week, thereby
onsetting a steady state onshore flow pattern for the rest of the
week.

&&

.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring Hydro/Convective trends

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.

Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event.

Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.

Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.

Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  84  71  83 /  50  80  50  60
BTR  75  87  73  84 /  40  80  50  60
ASD  75  88  74  84 /  40  50  40  60
MSY  76  88  75  84 /  40  50  30  60
GPT  76  86  75  83 /  40  40  40  60
PQL  74  87  73  84 /  20  50  50  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Coastal Flood Advisory until 4 PM CDT this afternoon for LAZ040-
     050-058-060>062-064-066>070-072.

GM...Small Craft Advisory until 4 PM CDT this afternoon for GMZ532-
     534-536-538-550-552-555-557-570-572-575-577.

MS...Coastal Flood Advisory until 4 PM CDT this afternoon for
     MSZ080>082.

GM...Small Craft Advisory until 4 PM CDT this afternoon for GMZ534-
     536-538-550-552-555-557-570-572-575-577.

&&

24/RR
Hazardous weather outlook, Jun 23, 4:36 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
436 PM CDT Fri Jun 23 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-240945-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
436 PM CDT Fri Jun 23 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

A Coastal Flood Advisory remains in effect for all of coastal
Southeast Louisiana including around Lake Pontchartrain and
Maurepas and all of coastal Mississippi through 6 pm Friday.
Persistent onshore winds will keep tides elevated 1 to 2 feet
above normal. Expect low lying coastal roads to be most impacted
by this coastal flooding.

Scattered to numerous thunderstorms are anticipated through the
evening hours, primarily through the evening hours While severe
weather is not expected, a few thunderstorms could produce very
heavy rain. This could cause brief street flooding in some areas,
especially in those areas hard hit by heavy rains over the last
few days.

Strong onshore winds of 20 to 25 knots and very rough seas will
continue in the coastal waters through this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms will be possible Saturday and
Sunday. While severe weather is not expected, some storms could
produce very heavy rain. Otherwise, the threat of hazardous
weather is low through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 23, 5:57 PM CDT, 4 hours 9 minutes before
Special Weather Statement
National Weather Service New Orleans LA
557 PM CDT FRI JUN 23 2017

LAZ040-MSZ077-080-240030-
St. Tammany-Hancock-Pearl River-
557 PM CDT FRI JUN 23 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. TAMMANY PARISH...
HANCOCK AND CENTRAL PEARL RIVER COUNTIES...

At 557 PM CDT, a strong thunderstorm was located near Pearl River, or
7 miles northwest of Slidell, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Slidell, Picayune, Poplarville, Diamondhead, Pearl River, Kiln,
Lacombe, Mcneil, Stennis Space Center, Shoreline Park and Slidell
Airport.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3100 8935 3037 8935 3034 8938 3024 8986
      3025 8987 3026 8989 3025 8993 3026 8996
      3026 8998 3030 8999 3032 9001 3032 9004
      3035 9007
TIME...MOT...LOC 2257Z 237DEG 26KT 3037 8985

CAB
Special weather statement, Jun 23, 6:24 PM CDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
624 PM CDT FRI JUN 23 2017

MSZ080-081-240115-
Harrison-Hancock-
624 PM CDT FRI JUN 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON AND HANCOCK
COUNTIES...

At 622 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles north of Kiln to near Stennis
Space Center to near Slidell. Movement was east at 20 mph.

Winds in excess of 30 mph are possible with these storms.

Bigger issue is a quick 1 to 2 inches of rain could fall in a short
time and depending on where the heaviest rain falls could lead to
some minor flooding. A flood advisory or even a flash flood warning
may be needed later.

Locations impacted include...
Gulfport, Biloxi, Long Beach, Bay St. Louis, Waveland, Diamondhead,
D'iberville, Saucier, Kiln, Lyman, Shoreline Park and Gulfport
Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3037 8906 3030 8928 3036 8928 3037 8935
      3033 8938 3034 8934 3031 8933 3025 8942
      3019 8944 3018 8946 3019 8955 3063 8953
      3065 8924 3068 8924 3068 8889 3042 8889
      3042 8891 3039 8889
TIME...MOT...LOC 2322Z 250DEG 19KT 3058 8943 3044 8967 3025 8985

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:20 PM CDTAreal Flood AdvisoryLIXPearl River3 hr
Jun 24, 3:16 AM CDTFlash Flood WarningLIXJackson3 hr
Jun 24, 3:51 AM CDTFlash Flood WatchLIXAmite, Pearl River, Pike, Walthall, Wilkinson17 hr
Jun 24, 3:53 AM CDTRiver Flood WarningLIXPearl River51 hr
Jun 24, 6:18 AM CDTFlash Flood WarningLIXHarrison, Jackson3 hr

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.